Alert archive / California / High Surf Advisories in 2019

High Surf Advisory 6, NWS Eureka, CA

April 6, 2019Del Norte County, Humboldt County, California

NWS Eureka, CA issued this high surf advisory at Apr 6, 2019, 2:42 AM PDT for Del Norte County, Humboldt County, California. It took effect at Apr 6, 2019, 10:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2019, 2:42 AM PDT (09:42 UTC)
In effect from
Apr 6, 2019, 10:00 AM PDT
Expired
Apr 6, 2019, 9:00 PM PDT
In force
11 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WHUS46 KEKA 060942
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
242 AM PDT Sat Apr 6 2019

CAZ101-103-104-061745-
/O.NEW.KEKA.SU.Y.0006.190406T1700Z-190407T0400Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
242 AM PDT Sat Apr 6 2019

...HIGH SURF ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
PDT THIS EVENING...

The National Weather Service in Eureka has issued a High Surf
Advisory...which is in effect from 10 AM this morning to 9 PM PDT
this evening. 

* WAVES AND SURF...Breaking waves 21 to 24 feet along west and 
  northwest facing beaches.

* TIMING...The northwest swell building into the area will peak
  this afternoon.

* IMPACTS...Large breaking waves along the coast will lead to 
  increased wave run-up on beaches with waves topping and 
  washing over large rocks and jetties. These large waves can be 
  erratic and unpredictable. Use extra caution near the surf 
  zone as these large waves will be capable of sweeping people 
  into the frigid and turbulent ocean water. Mariners traversing 
  the bar are urged to exercise extreme caution or stay in port 
  until the threat subsides. Please contact the U.S. Coast Guard 
  for information regarding harbor and bar closures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
2 follow-up statements
883 
WHUS46 KEKA 061750
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1050 AM PDT Sat Apr 6 2019


CAZ101-103-104-070400-
/O.CON.KEKA.SU.Y.0006.000000T0000Z-190407T0400Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
1050 AM PDT Sat Apr 6 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WAVES AND SURF...Breaking waves 21 to 24 feet along west and 
  northwest facing beaches. 

* TIMING...The northwest swell building into the area will peak 
  this afternoon. 

* IMPACTS...Large breaking waves along the coast will lead to 
  increased wave run-up on beaches with waves topping and 
  washing over large rocks and jetties. These large waves can be 
  erratic and unpredictable. Use extra caution near the surf 
  zone as these large waves will be capable of sweeping people 
  into the frigid and turbulent ocean water. Mariners traversing 
  the bar are urged to exercise extreme caution or stay in port 
  until the threat subsides. Please contact the U.S. Coast Guard 
  for information regarding harbor and bar closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
204 
WHUS46 KEKA 070356
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
856 PM PDT Sat Apr 6 2019

CAZ101-103-104-070500-
/O.EXP.KEKA.SU.Y.0006.000000T0000Z-190407T0400Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
856 PM PDT Sat Apr 6 2019

...HIGH SURF ADVISORY WILL EXPIRE AT 9 PM THIS EVENING...

Surf heights have peaked and will slowly subside for the rest of
the night. 

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Apr 5, 3:35 PM PDT, 11 hours 7 minutes earlier.

Area forecast discussion, Apr 5, 3:35 PM PDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
335 PM PDT Fri Apr 5 2019

.SYNOPSIS...A wet and active pattern will continue for the next
several days, with gusty south winds and light rain expected
early Saturday. Heavier rain is expected in Del Norte and
Humboldt County Sunday and Monday, with rapid rises expected in
small streams and the main stem of the Smith River.

&&

.DISCUSSION...After a fast moving front brought a round of
moderate to heavy rain and gusty southerly winds earlier today,
conditions are improving rapidly this afternoon with only a few
orographically driven showers lingering across the interior
hills. This trend will continue through the night, although a few
showers may persist across the taller peaks of the region.

This reprieve from the rain will be short-lived, however, as
another fast moving shortwave trough will bring another round of
rain and gusty southerly winds to the region Saturday morning.
Strongest winds are expected to occur along exposed coastal
ridges, and also prominent coastal headlands like Point Saint
George. Another Wind Advisory has been issued for these localized
areas as gusts to 45 or 55 mph will once again be possible.
Meanwhile, rain totals are expected to be generally light, aside
from the typical wet spots that are especially enhanced by
terrain. Winds are expected to quickly diminish prior to roughly
noon Saturday, and rain will gradually diminish across the
interior hills over the course of the afternoon. Relatively dry
conditions can be expected during the evening and early overnight
hours Saturday.

By Sunday morning, a narrow but fairly substantial atmospheric
river will begin to impact the central Oregon Coast, and will
gradually slide south into southwest Oregon and far northwest
California over the course of the day. This will cause
precipitation rates to gradually increase across Del Norte and
Humboldt counties through the day, likely peaking between Sunday
afternoon and Monday morning. During the day Monday, the primary
core of the atmospheric river will begin to weaken and shift
slightly to the south, before a stronger shortwave and surge of
cooler air finally forces it out of the area completely early
Tuesday. As a result of this sequence of events, heavy rain with
fairly robust total accumulations can be expected, particularly
across a somewhat narrow corridor centered between southwest
Oregon and northern Humboldt County. Rapid river rises can be
expected as a result, most notably within the Smith River Basin.
It is likely that at the very least small streams and tributaries
will swell quickly, followed closely by a significant rise of the
main stem of the Smith River. While it is most likely that the
river will not reach flood stage, it is expected to reach very
close to monitor stage at the very least. However, because the
catchment basin of the Smith River is relatively small, a slight
shift in the location of maximum precipitation totals will impact
river levels significantly. In areas south and east of Humboldt
County, only light to moderate rain is expected with very minimal
hydrologic impacts. Snow levels will also remain relatively high
during the event, keeping accumulations restricted to the higher
peaks of the Trinity Alps.

Precipitation will gradually taper off Tuesday, although some
convective showers with perhaps a strike of lightning or two will
be possible Tuesday morning before all is said and done. Dry
conditions are then expected overnight Tuesday before a complete
pattern shift ushers in a series of cooler cutoff low pressure
systems from the northwest. The first of these storms is expected
to impact the region between Wednesday and early Friday.
Precipitation totals are expected to be generally light overall,
but very little confidence exists regarding the day to day
details. A relative break in the rain is expected Friday and
Saturday with gusty north winds along the coast. /BRC

&&

.AVIATION...Mainly VFR conditions prevail across the area this
afternoon in the wake of a strong cold front pushing off to the
east. Winds will remain in the 5 to 10 kt range through the
evening at each of the terminals. Another round of active weather
will begin late tonight as the next disturbance arrives along the
coast. Winds are expected to increase out of the south around or
shortly after midnight, with particularly strong and gusty winds
making it down to the surface at CEC. Low level wind shear will
likely impact CEC, ACV, and UKI through Saturday morning. More
rain will also spread into the area overnight, although it is
expected to remain lighter than this morning. Expect cigs to
generally lower to MVFR overnight at all terminals, perhaps
intermittently fluctuating between IFR and VFR. /CB

&&

.MARINE...Recent model runs show strengthened southerlies ahead
of the front tomorrow, thus have issued a gale warning for the
Northern outers in response. Southerlies should begin to accelerate
late tonight and peak at 20 to 30 kt with possible gusts to 40 kt
offshore of Point St George. Short period southerly seas will be
generated in response, plus a large west swell is expected to fill
in tonight simultaneously. This should result in combined seas of 15
to 17 ft across the coastal waters by Saturday morning, largest in
the northern outers. This swell plus a succession of fronts for the
next few days should support advisory level conditions through early
next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 4 AM to 11 AM PDT Saturday for CAZ101-102-
     104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 10 PM this evening to 10 PM PDT Sunday
     for PZZ450.

     Small Craft Advisory until 4 AM PDT Saturday for PZZ470.

     Gale Warning from 4 AM to 1 PM PDT Saturday for PZZ470.

     Small Craft Advisory until 10 PM PDT Sunday for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 5, 2:42 PM PDT, 12 hours before
Hazardous Weather Outlook
National Weather Service Eureka CA
242 PM PDT Fri Apr 5 2019

CAZ107>113-062145-
Northern Trinity-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
242 PM PDT Fri Apr 5 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-102-104>106-062145-
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
242 PM PDT Fri Apr 5 2019

...WIND ADVISORY IN EFFECT FROM 4 AM TO 11 AM PDT SATURDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Wind Advisory is currently in effect.

Strong southerly winds are expected once again along exposed coastal
headlands and higher elevation ridges Saturday morning. Sustained
winds of 20 to 30 mph can be expected in the windiest areas, with
periodic gusts reaching 45 to 55 mph.

Heavy rain may result in localized ponding and perhaps small stream
flooding across Del Norte and northern Humboldt County between
Sunday and Monday night, and rapid main stem river rises between
late Sunday and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-062145-
Northern Humboldt Coast-
242 PM PDT Fri Apr 5 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rain may result in localized ponding and perhaps small stream
flooding across Del Norte and northern Humboldt County between
Sunday and Monday night, and rapid main stem river rises between
late Sunday and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:38 PM PDTFlood WatchEKADel Norte, Humboldt52 hr
Apr 6, 3:40 PM PDTGale WarningEKA25 hr

Nearby

High Surf Advisories in California, 2019Every high surf advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.